Thunderstorm Wind, Hennepin
- When
- July 20, 7:30 AM CST
- Where
- Hennepin County, Crystal Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.070, -93.350
A large tree was blown down near the airport.
This event was considered a derecho due to the path length, and width as the storms moved from South Dakota, through southern Minnesota, across Wisconsin, and the western part of Michigan, or approximately 860 miles. The morning of Saturday, July 20th, thunderstorms that developed across South Dakota, quickly moved eastward along a slowly moving cold front in far southern Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
This event was considered a derecho due to the path length, and width as the storms moved from South Dakota, through southern Minnesota, across Wisconsin, and the western part of Michigan, or approximately 860 miles.
The morning of Saturday, July 20th, thunderstorms that developed across South Dakota, quickly moved eastward along a slowly moving cold front in far southern Minnesota. Thunderstorms developed into a line segment and bowed out, and caused damaging winds in a few areas of southern Minnesota. These storms quickly moved into Wisconsin by noon. There were several reports of measured winds by airport sensors, private weather stations, and the Minnesota Department of Transportation wind sensors. Some of the measured wind gusts were between 50 and 55 mph, along with numerous blown down small tree limbs throughout the duration of the bow echo segment that weren't included in the storm damage report. The local emergency manager of Blue Earth County had 13 different reports of power lines down, and 28 reports of trees blown downed.
A few storms developed prior to the line segment over southern Minnesota which across parts of the Twin Cities metro area. A wind gust of 59 knots was measured at the Crystal airport along with a large tree that blew down near the airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 20, 5:01 AM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 601 AM CDT Sat Jul 20 2019 .UPDATE... Issued at 553 AM CDT Sat Jul 20 2019 Updated for the 12Z aviation discussion below. && .SHORT TERM...(Today through Sunday) Issued at 413 AM CDT Sat Jul 20 2019 The main forecast concern in the short term period is the showers and thunderstorms forecast to move through the Minnesota and western Wisconsin today. As of early this morning, a surface low was noted across eastern Colorado with thr frontal boundary we've been dealing with for days in place across northern Iowa. North of the front across southern MN and western WI, dew points have fallen into the mid to upper 60s and temperatures have cooled into the upper 60s to lower 70s. Meanwhile, an MCS was progressing eastward across South Dakota, and will eventually move across our local area today with additional thunderstorm development out ahead of the MCS north of the front. The strongest instability has shifted south of with the front itself, but up to 3,000 J/kg of MUCAPE will be in place across southern MN which could lead to strong elevated storms with isolated large hail. The main issue will be heavy rainfall and lightning. The strongest forcing, including 600-700mb Fgen will shift nearly due east across southern MN and western WI today. There have been some differences in the model guidance on exactly how far north or south the main slug of precipitation will go. The HRRR is one of the more northern solutions while the global models tend to point to far southern MN along the Iowa border. Leaned toward the northern solution as CAMs have been consistently showing this from run to run. From mid morning through mid afternoon, expect showers and thunderstorms to work east across southern MN and western WI, with a narrow 1-2" swath of rainfall (and possibly locally higher amounts)expected. Skies will clear from west to east this evening as reinforcing dry northerly flow pushes in with pressure rises from the north. Sunday will start out clear and dry, but a quick moving shortwave trough will approach from the west by afternoon, introducing some chances of precipitation to the forecast. .LONG TERM...(Sunday night through Friday) Issued at 413 AM CDT Sat Jul 20 2019 A pattern change is on the horizon in the long term, as the large scale flow transitions to ridging over the Intermountain west and troughing over the eastern CONUS. Overall this will mean dry and mild weather for the forecast area, with the exception of possibly the entry into and out of the pattern. Sunday will be one of those days, in which we should see overall dry weather, but a few stray showers can't be ruled out given fleeting northwest flow aloft. After that, we see several days with mostly sunny skies and high temps moderating from the 70s to low/mid 80s. On Friday the western ridge flattens, which looks to bring back northwest flow to the region. Both GFS and ECMWF models bring a weak front across the area as a shortwave trough pivots over northwest Ontario. Therefore the Friday night - Saturday time frame would be the next decent opportunity for organized shower and thunderstorm activity. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 553 AM CDT Sat Jul 20 2019 Thunderstorms developing along and north of the west to east oriented frontal boundary will be the main concer. Expect the storms to lift north toward the metro, then translate eastward with time through the day. MVFR cigs will be mostly be limited to thunderstorms, mainly due to VIS issues. Storms should be on the way out by this afternoon, with rapidly improving conditions after that. KMSP...A prolonged period of thunderstorms from 14Z through 19Z is possible. Severe weather chance is low this far north. /OUTLOOK FOR KMSP/ Sun...VFR. Wind N 5 kts. Mon...VFR. Wind NW 5 kts. Tue...VFR. Wind W 5kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...SPD SHORT TERM...SPD LONG TERM...LS AVIATION...SPD
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 430 AM CDT Sat Jul 20 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 210930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 430 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Showers and thunderstorms are likely today. A few strong to severe storms are possible, primarily across southern Minnesota. Locally heavy rainfall is expected with these storms as well, which may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 732 AM CDT Sat Jul 20 2019 MNZ067-075-076-201330- Le Sueur-Sibley-Nicollet- 732 AM CDT Sat Jul 20 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LE SUEUR... SOUTHEASTERN SIBLEY AND NORTHEASTERN NICOLLET COUNTIES... At 732 AM CDT, a strong thunderstorm was located near St. Peter, or 16 miles north of Mankato, moving northeast at 25 mph. Locations impacted include... St. Peter, Le Sueur, Henderson, Oshawa, Ottawa, Rush River, St Henry and Norseland. This includes U.S. Highway 169 between mile markers 66 and 80. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4428 9415 4438 9423 4456 9395 4436 9374 TIME...MOT...LOC 1232Z 236DEG 24KT 4440 9403 SPD
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 735 AM CDT Sat Jul 20 2019 MNZ070-078-201315- Dakota-Goodhue- 735 AM CDT Sat Jul 20 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAKOTA AND NORTHWESTERN GOODHUE COUNTIES... At 735 AM CDT, a strong thunderstorm was located near Cannon Falls, or 13 miles east of Northfield, moving north at 20 mph. Nickel size hail is possible with this storm. Locations impacted include... Cannon Falls, Miesville, New Trier, Wastedo and Lake Byllesby. This includes U.S. Highway 61 near mile marker 104. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4435 9282 4438 9301 4463 9298 4459 9268 TIME...MOT...LOC 1235Z 194DEG 17KT 4444 9289 SPD
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 756 AM CDT Sat Jul 20 2019 MNZ076-077-083>085-201345- Steele-Le Sueur-Waseca-Blue Earth-Rice- 756 AM CDT Sat Jul 20 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LE SUEUR... STEELE...EASTERN BLUE EARTH...SOUTHERN RICE AND WASECA COUNTIES... At 755 AM CDT, strong thunderstorms were clustered near Janesville, or 18 miles east of Mankato, moving east at 55 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Mankato, Owatonna, Faribault, Waseca, Eagle Lake, Janesville, Blooming Prairie, Waterville, Medford, New Richland, Madison Lake and Morristown. This includes the following highways... Interstate 35 between mile markers 26 and 53. U.S. Highway 14 between mile markers 135 and 182. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4426 9398 4425 9304 4385 9305 4385 9383 TIME...MOT...LOC 1255Z 264DEG 48KT 4410 9362 ETA
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
800 AM CDT Sat Jul 20 2019
MNZ060-068-201345-
Hennepin-Carver-
800 AM CDT Sat Jul 20 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HENNEPIN AND CENTRAL
CARVER COUNTIES...
At 800 AM CDT, strong thunderstorms were clustered over St.
Bonifacius, or 22 miles south of Buffalo, moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Minneapolis, St. Paul, Brooklyn Park, Plymouth, Maple Grove, Eden
Prairie, Minnetonka, Edina, St. Louis Park, Shakopee, Brooklyn Center
and Fridley.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4522 9345 4512 9329 4504 9328 4503 9321
4494 9320 4480 9352 4480 9357 4472 9370
4493 9393 4498 9385 4498 9377 4503 9377
TIME...MOT...LOC 1300Z 236DEG 32KT 4487 9374
ETAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
820 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HEAVY RAIN 4 WSW KASOTA 44.26N 94.03W
07/20/2019 M1.88 INCH NICOLLET MN COCORAHS
&&
TDHSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
824 AM CDT Sat Jul 20 2019
WIZ023>026-201415-
Pierce-St. Croix-Dunn-Pepin-
824 AM CDT Sat Jul 20 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PEPIN...EASTERN
PIERCE...DUNN AND EASTERN ST. CROIX COUNTIES...
At 824 AM CDT, a strong thunderstorm was located over Elmwood, or 16
miles southwest of Menomonie, moving northeast at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Menomonie, Durand, Baldwin, Woodville, Glenwood City, Colfax,
Boyceville, Elmwood, Eau Galle, Plum City, Knapp and Wheeler.
This includes Interstate 94 in Wisconsin between mile markers 20 and
53.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4460 9193 4460 9200 4458 9203 4450 9205
4472 9246 4516 9230 4504 9165 4496 9165
TIME...MOT...LOC 1324Z 218DEG 32KT 4479 9221
ETAThe Minneapolis radar (KMPX), 30 km away, was scanning. The volume nearest the first event began at 13:32 UTC.
19 thunderstorm wind. Local standard time, as filed.
A large tree was blown down near the airport.
Wind gust measured by a home weather station. In addition, several large tree branches were blown down.
Power was knocked out in the city of St. James due to blown down power lines.
There were pictures of damage in the city of Fairmont. This included a large tree that fell down on a truck, and a few trees uprooted.
The Minnesota Department of Transportation weather sensor reported a measured wind gust of 52 knots.
A large tree blew down and landed on a van.
A trained spotter reported a large tree limb blown down in the city of Winnebago.
There were multiple reports of downed trees in the city of Janesville.
Several large tree limbs were blown down around the city of Waldorf.
There were reports of multiple trees blown down around Waseca.
There were numerous blown down large tree limbs on the southwest corner of County Road 45, and 250th street south of Faribault.
There was widespread tree damage, and some roof damage to commercial buildings around Albert Lea, and then eastward toward Hayward, and Glenville.
A tree was uprooted at the Owatonna country club.
A large tree was snapped at its base in Ellendale.
Several trees and large tree branches were blown down east of Clarks Grove.
A trained spotter measured a wind gust of 52 knots.
There was a large tree that was uprooted in the city of Zumbrota.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831042, 831043, 831044, 831045, 846916, 831046, 846957, 831048, 846918, 846920, 846926, 846928, 846931, 846937, 846942, 846935, 846933, 831050, 846940.